Patients with unrelated severe illness can have temporarily hypothyroid-looking tests; TFTs should therefore not be checked during acute illness. (This occurs due to a combination of inhibition of the hypothalamic-pituitary axis decreasing TSH secretion; decreased T4 -> T3 conversion; and changes in concentration of binding proteins.)
TFTs can be affected not just by drugs such as amiodarone or lithium with direct effects on the thyroid, but also by drugs that displace bound thyroid hormone and cause increased free T4 concentrations. These include heparin, NSAIDs, and high doses of aspirin (the latter only at >2g/day, so I can’t imagine it becoming an issue I’m likely to see often). On the subject of medication, remember meds that affect intestinal absorption, and also cytochrome P450 inducers such as carbamazepine and rifampicin that increase levothyroxine requirements.
Pregnancy can also affect TFTs – the normal range for free T4 decreases as the pregnancy progresses.
Patients initiated on carbimazole should have their TFTs rechecked every 4 – 6 wks, then every 3/12 once maintenance doses have been reached.
Levothyroxine should be initiated at 50 mcg od and increased after 4 weeks to 100 mcg od. Elderly patients and patients with IHD should be started on 25 mg od.
If a thyrotoxic test result comes in late in the evening when no-one can be reached for advice, start Carbimazole 20 mg bd (or propylthiouracil, if the patient is pregnant or thinking of becoming so). Admission is indicated if the patient is:
- In thyroid crisis
- Elderly with AF or CCF
Other patients should be managed as outpatients, though patients with symptomatic thyrotoxicosis should be referred for urgent OP appts with endocrinology.
In secondary hypothyroidism (pituitary origin), don’t forget it’s the T4 that will need monitoring rather than the TSH.